Delaware, 2004

Flash Flood in Delaware, July 27 to 28, 2004

July 27 to 28, 2004 · NWS PHI · 1 event in 1 county or zone

A series of thunderstorms with very heavy rain caused poor drainage flooding and flooding of some of the rivers and streams in the northern part of New Castle County. Doppler Radar storm total estimates reached up to 5 inches along the borders of Chester, Delaware and New Castle Counties.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A series of thunderstorms with very heavy rain caused poor drainage flooding and flooding of some of the rivers and streams in the northern part of New Castle County. Doppler Radar storm total estimates reached up to 5 inches along the borders of Chester, Delaware and New Castle Counties. The Christina River at Coochs Bridge was above its 10.5 foot flood stage from 200 a.m. through 507 a.m. EDT on the 28th. It crested at 10.89 feet at 4 a.m. EDT. The Red Clay Creek at Wooddale was above its 5.5 foot flood stage from 1140 p.m. EDT on the 27th through 747 a.m. EDT on the 28th. It crested at 8.64 feet at 445 a.m. EDT on the 28th. Farther downstream, the Red Clay Creek at Stanton was above its 15 foot flood stage from 347 a.m. through 718 a.m. EDT on the 28th. It crested at 15.65 feet at 545 a.m. EDT. Storm totals included 1.45 inches at the New Castle County Airport. Higher amounts fell toward the Chester County border. The July monthly precipitation total of 8.24 inches at the New Castle County Airport was the 7th wettest July on record.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 27, 10:05 PM EST, 35 minutes earlier.

Area forecast discussion, Jul 27, 10:05 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1105 PM EDT TUE JUL 27 2004

.UPDATE...

HAVE ISSUED UPDATED ZONES PRIMARILY TO ADJUST TEMPERATURES, DEW
POINTS, AND WINDS TO REFLECT CURRENT VALUES. HAVE NOT ADJUSTED
ANYTHING ON THE WEATHER. THUNDERSTORMS WITH HEAVY TO TORRENTIAL
DOWNPOURS HAVE BEEN OCCURRING THROUGHOUT THE EVENING. MANY STREAMS
AND RIVERS HAVE OVERFLOWED. TORRENTIAL RAIN XTENDS SW INTO VA WITH
THE ECHOES MOVG NE. RAINFALL REPORTS OF BTWN 3-6 HAVE BEEN RCVD,
AND THE RADAR SUGGESTS THAT THESE TOTALS MAY BECOME COMMON IN THE
PHILADELPHIA METROPOLITAN DELAWARE VALLEY, AND POINTS WEST TO NORTH.
RESIDENTS LIVING NEAR LAKES AND RIVERS ARE URGED TO STAY TUNED TO
THE LATEST INFORMATION ON FLOODING, AND, IF NECESSARY, TO HEED
INSTRUCTIONS OF EMERGENCY MANAGEMENT AND LOCAL OFFICIALS.

PREVIOUS AFD

.SYNOPSIS...
AN ACTIVE 24 TO 36 HOURS AS LOW PRESSURE CONTINUES TO TRACK TO OUR
NORTHWEST TONIGHT AND WEDNESDAY. THIS LOW PRESSURE SYSTEM WILL DRAG
A SLOW MOVING, WEAKENING COLD FRONT ACROSS THE FORECAST AREA
WEDNESDAY NIGHT INTO EARLY THURSDAY. PLENTY OF MOISTURE IS NOW IN
PLACE ACROSS THE AREA AS DEWPOINTS HAVE INCREASED. THIS WILL ALLOW
FOR SOME HEAVY RAIN TO OCCUR THROUGH TONIGHT INTO WEDNESDAY. THE
WEAKENING COLD FRONT LOOKS TO STALL CLOSE TO THE COAST AND ACROSS
THE SOUTHERN MID ATLANTIC REGION THURSDAY. HOWEVER, HIGH PRESSURE
BUILDS IN FROM THE WEST, SO SOME DRYING IS EXPECTED THURSDAY. A
RELATIVELY RAIN-FREE PERIOD IS EXPECTED FRIDAY INTO SATURDAY
MORNING. AS HIGH PRESSURE MOVES OFF THE COAST FRIDAY, SOME MOISTURE
WILL TRY TO MOVE BACK INTO THE REGION FOR THE WEEKEND. THIS MOISTURE
IS EXPECTED TO HOOK UP WITH A COLD FRONT APPROACHING FROM THE
NORTHWEST THIS WEEKEND AND COULD PRODUCE SOME SHOWER OR THUNDERSTORM
ACTIVITY. THIS SLOW MOVING OR DECAYING COLD FRONT WILL STILL BE IN
THE VICINITY NEXT MONDAY AND TUESDAY.

&&

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
WARM FRONT CONTINUES TO SLOWLY MIGRATE ITS WAY NORTHWARD THIS
AFTERNOON AS DEWPOINTS HAVE INCREASED RAPIDLY LATE THIS MORNING. THE
NORTHERN PART OF THE CWA HAS DEWPOINTS AS OF 18Z IN THE 60S, WHILE
THE REST OF THE CWA DEWPOINTS ARE IN THE 70S. TEMPERATURES HAVE
REALLY SHOT UP ACROSS THE EXTREME SOUTHERN ZONES AS SOME CLEARING
TOOK PLACE. SHOWERS AND SOME HEAVY THUNDERSTORMS CONTINUE TO DEVELOP
IN THE INCREASINGLY UNSTABLE AIRMASS, ALONG WITH SOME MIDLEVEL JET
ENERGY. CONVECTIVE CELLS WILL BE VERY EFFICIENT RAIN PRODUCERS AS PW
VALUES ARE AROUND 2 INCHES. RAINFALL RATES HAVE BEEN CLOSE TO 2
INCHES PER HOUR WITH SOME OF THE CELLS ACROSS SOUTHERN ZONES. SOME
REPORTS BEING RECEIVED OF 1.3 INCHES IN JUST 45 MINUTES.

NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS ARE EXPECTED TO CONTINUE
RIGHT THROUGH TONIGHT AND INTO WEDNESDAY. IT APPEARS THE HEAVIEST
RAIN WILL FALL THROUGH TONIGHT. WE WILL RUN WITH CAT POPS ACROSS THE
BOARD TONIGHT, THEN DROP TO LIKELY WEDNESDAY. THERE MAY BE A SHARP
GRADIENT IN THE HEAVIEST RAIN WEDNESDAY APPROACHING THE WESTERN
ZONES, HOWEVER WE WILL JUST GO WITH 60 POPS EVERYWHERE. GRADUALLY
THE COLD FRONT, WEAKENING, MOVES EASTWARD WEDNESDAY INTO WEDNESDAY
NIGHT AS THE UPPER LOW TO OUR WEST LIFTS INTO NEW ENGLAND BY
THURSDAY MORNING.

WHILE HEAVY RAIN IS A MAIN THREAT THROUGH TONIGHT, AN ISOLATED
STRONG TO PERHAPS SEVERE THUNDERSTORM IS POSSIBLE MAINLY THIS
EVENING. VIA SPC MODIFIED MESOSCALE ANALYSIS EARLY THIS AFTERNOON, A
THERMAL RIDGE EXISTS SOUTH OF A LOW NEAR SOUTHEAST PA (ANOTHER LOW
NEAR LAKE ERIE) WITH TEMPERATURE READINGS IN THE LOWER TO MID 80S
AND DEWPOINTS IN THE LOWER TO MID 70S. THIS WAS CONTRIBUTING TO
MODERATE INSTABILITY WITH MUCAPES FROM 2000-2500 J/KG ACROSS
SOUTHERN NJ AND POINTS SOUTH. SUBTLE MIDLEVEL SPEED MAX SAMPLED BY
AREA VWPS WILL CONTINUE TO SUPPORT AROUND 30 KTS OF FLOW AT 2-3 KM
AND AROUND 40 KTS AT 6 KM OVER THE REGION THROUGH THE AFTERNOON AND
VERY EARLY EVENING. ALTHOUGH MIDLEVEL LAPSE RATES WERE MUCH POORER
OVER THE WESTERN VA/MD AREA, RIBBON OF AROUND 6.5 C/KM LAPSE RATES
NOTED ON RECENT RUC SOUNDINGS AND WATER VAPOR IMAGERY SHOULD MOVE
NORTHEASTWARD INTO THE AREA ENHANCING UPDRAFT STRENGTH. CONVECTION IS
EXPECTED TO ALIGN ITSELF FAVORABLY TO DEEP SHEAR VECTOR AND BEGIN
POSING A THREAT FOR ISOLATED STRONG TO PERHAPS DAMAGING WINDS. THIS
IS MAINLY ACROSS THE SOUTHERN ZONES THROUGH EARLY THIS EVENING. WILL
NEED TO WATCH STORMS IF THEY INTERACT WITH THE WARM FRONT AS
LOW-LEVEL SHEAR MAY PROMOTE SOME STORM ROTATION.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE WEDNESDAY AS SLOW
MOVING (AND EVEN WEAKENING) COLD FRONT CROSSES THE CWA. THE HEAVIEST
RAIN SHOULD BE CONFINED TO THE MORNING HOURS, PW VALUES LOWER SOME
DURING THE AFTERNOON. STILL COULD BE SOME HEAVIER DOWNPOURS
WEDNESDAY AFTERNOON WITH SCATTERED CONVECTION. PRECIPITATION IS
EXPECTED TO TAPER OFF FROM WEST TO EAST EARLY WEDNESDAY NIGHT.

&&

.LONG TERM (THURSDAY THROUGH TUESDAY)...
MODEL GUIDANCE IN FAIRLY GOOD AGREEMENT IN TAKING THE WEDNESDAY
COLD FRONT OFF THE COAST EARLY THURSDAY MORNING. THE 12Z GFS IS A
BIT SLOWER HOWEVER WITH THE FRONT, WHILE THE 12Z ETA IS A BIT FASTER.
THE 12Z CANADIAN SIDES WITH THE ETA AS IT TOO IS A BIT FASTER IN
TAKING THE FRONT OFF THE COAST EARLY THURSDAY. THEREFORE, LITTLE
CHANGE WAS MADE TO THE LONG TERM ATTM. WE HELD ONTO A SLIGHT CHC POP
ACROSS THE SOUTHERN AND COASTAL ZONES EARLY THURSDAY MORNING INCASE
SOME LINGERING PRECIPITATION OCCURS. BANKING ON THE SLIGHTLY QUICKER
MOVEMENT OF THE FRONT, THE BULK OF THURSDAY SHOULD BE DRY AS HIGH
PRESSURE BUILDS INTO THE REGION FROM THE OHIO VALLEY. THIS HIGH
LOOKS TO WEAKEN OR MERGE INTO THE HIGH ACROSS THE WESTERN ATLANTIC
FOR FRIDAY. AS A RESULT THE WINDS WILL COME AROUND TO THE SOUTH AND
SOME MOISTURE WILL RETURN. A FEW OF THE MODELS HAVE NOW TRENDED
WETTER FOR FRIDAY AS THE CANADIAN AND GFS INCREASE THE MOISTURE
RAPIDLY ON FRIDAY. THE ETA HOWEVER IS NOT VERY AGGRESSIVE WITH THE
MOISTURE RETURN. WITH THE RIDGE OFF THE COAST FORECAST TO BE WELL
DEVELOPED, WE WILL KEEP FRIDAY DRY ATTM.

AN OVERALL SOUTHERLY FLOW REGIME STILL LOOKS TO BE IN PLACE FOR THE
WEEKEND AS A COLD FRONT APPROACHES FROM THE NORTHWEST. THIS BOUNDARY
WILL LIKELY HAVE A TOUGH TIME MAKING IT TO FAR EAST AS THE RIDGE IN
THE WESTERN ATLANTIC HOLDS ON. HPC PROGS HAVE SLOWED THE
SOUTHEASTWARD PROGRESSION OF THE FRONT AS A RESULT. WE WILL CONTINUE
WITH SLIGHT CHC TO LOW CHC POPS THROUGH THE WEEKEND AND INTO EARLY
NEXT WEEK AS WE SHOULD BE IN A MORE SUMMERY PATTERN. IF ANY SHOWER
AND THUNDERSTORM ACTIVITY DOES DEVELOP, IT SHOULD BE CONFINED TO THE
AFTERNOON AND EARLY EVENING TIME PERIODS.

AS FOR TEMPERATURES, MOSTLY SOME MINOR TWEAKS WERE MADE AS GUIDANCE
VALUES CONTINUE TO SUPPORT CURRENT FORECAST NUMBERS.

&&

.MARINE...
HAVE RAISED SCA THIS PACKAGE FOR BUILDING SEAS AND WINDS CATCHING UP
TO SCA SPEED LATER ON TONIGHT. BIG RIDGE IN THE WESTERN ATLANTIC TO
BE MAJOR WEATHER FEATURE FOR NEXT SEVERAL DAYS AS FRONTS ATTEMPT TO
MAKE IT TO THE COAST WITHOUT TOO MUCH SUCCESS. STEADY S-SW WINDS
LIKELY TO LOWER THE SSTS NEARSHORE BUT CONDITIONS ARE NOT THAT
FAVORABLE FOR SWIMMING ATTM. WAVES/SWELLS HAVE BEEN ACTIVE IN THE
SURF ZONE AND PROMPTED THE ISSUANCE OF MODERATE RIP CURRENT RISK
TODAY AND THAT APPEARS TO BE THE CASE AGAIN TOMORROW. HEAVY RAIN
LIKELY TO REACH THE BARRIER ISLANDS BUT TIDE SHOULD BE ON ITS WAY
OUT.

&&

.AVIATION...
PRIMARY IFR CONDITIONS EXISTING NRN AREAS AND ON OCCASIONAL WITH
CONVECTION MOVING THROUGH THE SOUTHERN TCAS. SO FAR TSTMS HAVE BEEN
VOID OF STORNG DOWNBURST WINDS BUT TORRENTIAL RAIN AND FREQUENT
LIGHTNING ARE LIKELY. DEW POINTS CLIMBING INTO THE MID 70S AND
EXPECT TO SEE LIFR EVEN IN RAIN-FREE AREAS WITH SYNOPTIC WINDS
RATHER LIGHT. THESE CONDITIONS WILL PREVAIL(IFR) THAT IS FOR MOST OF
THE NIGHT...BUT THE CONVECTION WILL BE STEADILY PROPAGATING TO THE
NE.

&&

.HYDROLOGY (TONIGHT INTO WEDNESDAY)...
FORECAST SOUNDINGS ACROSS THE REGION INDICATING PW VALUES AROUND 2
INCHES THROUGH TONIGHT AND INTO WEDNESDAY. 12Z LWX SOUNDING CONFIRMS
THIS WITH A PW VALUE OF 2.13 INCHES. FURTHER NORTH, THE 12Z OKX
SOUNDING HAD A PW VALUE OF 1.42 INCHES, HOWEVER THIS VALUE IS LIKELY
HIGHER NOW. WITH SEVERAL CELLS PRODUCING SOME HEAVY RAIN ALREADY
THIS AFTERNOON, WITH SOME AREAS PICKING UP 1 TO AS MUCH AS 2 INCHES,
WE WILL CONTINUE WITH THE FLOOD WATCH, BUT WORD AS INTO WEDNESDAY.
NOT OUT OF THE QUESTION THAT LOCALIZED AREAS THAT SEE REPEATED
CONVECTIVE CELLS PICK UP 4 INCHES OF RAIN (BY AT LEAST DOUBLING THE
PW VALUE). FLOODING OF POOR DRAINAGE AREAS AS WELL AS HIGHWAYS WILL
OCCUR WHERE TORRENTIAL RAIN FALLS. STREAMS AND CREEKS WILL BE
CAREFULLY MONITORED AS SOME SHARP RISES WILL LIKELY OCCUR TONIGHT
AND WEDNESDAY. PRECIPITATION IS EXPECTED TO BECOME MORE SCATTERED
DURING WEDNESDAY, WITH THE WIDESPREAD FLOOD THREAT DIMINISHING
THROUGH THE DAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH INTO WEDNESDAY FOR ZONES PAZ054-055-060>062-067>071.
NJ...FLOOD WATCH INTO WEDNESDAY FOR ZONES NJZ001-007>010-012-015>019.
MD...FLOOD WATCH INTO WEDNESDAY FOR ZONE MDZ008.
DE...FLOOD WATCH INTO WEDNESDAY FOR ZONE DEZ001.
MARINE...SMALL CRAFT ADVISORY FOR ZONES ANZ450>455.
&&

SYNOPSIS...GORSE
SHORT TERM/LONG TERM...ZEV/GORSE
MARINE/AVIATION...EBERWINE/NIERENBERG
HYDROLOGY...GORSE/ZEV
Hazardous weather outlook, Jul 27, 7:14 AM EST, 15 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
814 AM EDT TUE JUL 27 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-281000-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
814 AM EDT TUE JUL 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TUESDAY

A FLOOD WATCH IS IN EFFECT FOR THE PHILADELPHIA METROPOLITAN
DELAWARE VALLEY, THE LEHIGH VALLEY AND THE POCONOS, AND NORTHERN NEW
JERSEY. SCATTERED SHOWERS WILL BECOME MORE NUMEROUS, WITH AN
INCREASING CHANCE OF THUNDERSTORMS DURING THE AFTERNOON AND INTO THE
OVERNIGHT PRODUCING LOCALIZED FLOODING RAINS.

ALSO THE RIP CURRENT RISK FOR TODAY IS...MODERATE ALONG THE COAST.

.DAYS TWO THROUGH SEVEN...

THE FLOOD WATCH IS CURRENTLY IN EFFECT FOR DAY TWO, WEDNESDAY, INTO
WEDNESDAY EVENING, FOR POSSIBLE LOCALIZED FLOODING RAINS. OTHERWISE,
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE DURING THE FLOOD WATCH PERIOD OF
POTENTIAL FLOODING RAINS.

In the hours before

Local storm report, Jul 27, 5:19 PM EST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
619 PM EDT TUE JUL 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TORNADO          6 S BROWN MILLS         39.89N 74.57W
07/27/2004  F1               BURLINGTON         NJ   NWS EMPLOYEE

            NATIONAL WEATHER SERVICE CONFIRMED AN F1 TORNADO IN NEW
            LISBON. TREES SNAPPED, PULLED OVER AND TWISTED. ROOF TORN
            OFF A CINDERBLOCK BUILDING. LIGHT STANDARDS TWISTED AND
            TORN FROM THE GROUND. PARK BENCHES SHREDDED. DEBRIS WAS
            THROWN AT LEAST 100 FEET IN ALL DIRECTIONS. DAMAGE PATH
            WAS ESTIMATED TO BE GREATER THAN 200 YARDS.

&&

GORSE
Local storm report, Jul 27, 6:07 PM EST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
707 PM EDT TUE JUL 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HEAVY RAIN       AMBLER                  40.16N 75.22W
07/27/2004  1.36 INCH        MONTGOMERY         PA   TRAINED SPOTTER

            1.36 INCHES OF RAIN FELL IN 45 MINUTES. STREET FLOODING
            WAS REPORTED.

0330 PM     HEAVY RAIN       GLASSBORO               39.70N 75.11W
07/27/2004  0.00 INCH        GLOUCESTER         NJ   PUBLIC

            STREET FLOODING IN SOUTH GLASSBORO. SMALL HAIL WAS ALSO
            REPORTED IN THE WASHINGTON TOWNSHIP AND GLASSBORO AREAS.

0500 PM     TORNADO          6 S BROWN MILLS         39.89N 74.57W
07/27/2004  F1               BURLINGTON         NJ   NWS EMPLOYEE

            NATIONAL WEATHER SERVICE CONFIRMED AN F1 TORNADO IN NEW
            LISBON. WINDS ESTIMATED TO BE 110 MPH, MAKING THE TORNADO
            A STRONG F1. TREES SNAPPED, PULLED OVER AND TWISTED. ROOF
            TORN OFF A CINDERBLOCK BUILDING. LIGHT STANDARDS TWISTED
            AND TORN FROM THE GROUND. PARK BENCHES SHREDDED. DEBRIS
            WAS THROWN AT LEAST 100 FEET IN ALL DIRECTIONS. DAMAGE
            PATH WAS ESTIMATED TO BE GREATER THAN 200 YARDS. IN
            ADDITION, ONE BUILDING DAMAGED IN WOODLAND TOWNSHIP.

0502 PM     FLASH FLOOD      GLASSBORO               39.70N 75.11W
07/27/2004                   GLOUCESTER         NJ   TRAINED SPOTTER

            3.64 INCHES OF RAIN. WORST FLOODING WAS IN CLAYTON AREA.

0630 PM     HEAVY RAIN       GLOUCESTER CITY         39.89N 75.12W
07/27/2004  2.88 INCH        CAMDEN             NJ   TRAINED SPOTTER

            PONDING OF WATER ON SOME ROADS.

&&

GORSE
Special weather statement, Jul 27, 6:50 PM EST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
750 PM EDT TUE JUL 27 2004

NJZ008-010-012-015-280130-
MERCER NJ-MIDDLESEX NJ-MORRIS NJ-SOMERSET NJ-
750 PM EDT TUE JUL 27 2004

...HEAVY SHOWERS AND THUNDERSTORMS MOVING THROUGH THE AREA THIS
EVENING...

A LINE OF HEAVY SHOWERS AND THUNDERSTORMS WILL BE MOVING ACROSS PARTS
OF NORTHERN NEW JERSEY THIS EVENING. SOME OF THESE STORMS WILL BE
CAPABLE OF PRODUCING 1 TO 2 INCHES OF RAIN IN AN HOUR. RADAR
ESTIMATES INDICATE THAT 2 TO 3 INCHES OF RAIN HAS ALREADY FALLEN OVER
PARTS OF THE AREA.

GUSTY WINDS AND LIGHTNING ARE ALSO POSSIBLE WITH THESE STORMS.

A FLOOD WATCH REMAINS IN EFFECT FOR NORTHERN NEW JERSEY THROUGH
TONIGHT. IF DRIVING...WATCH FOR FLOODED ROADS. DO NOT DRIVE THROUGH
ROADS COVERED WITH WATER.

STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION OUTLET FOR FURTHER DETAILS OR
UPDATES. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE INTERNET
AT HTTP://WWW.NWS.NOAA.GOV/ER/PHI

AMC
Special weather statement, Jul 27, 9:25 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1025 PM EDT TUE JUL 27 2004

DEZ001-002-MDZ008-012-015-019-020-NJZ009-010-012>019-021-PAZ060-
067>071-280500-
BERKS PA-BUCKS PA-CAMDEN NJ-CAROLINE MD-CECIL MD-CHESTER PA-
CUMBERLAND NJ-DELAWARE PA-EASTERN MONMOUTH NJ-GLOUCESTER NJ-
HUNTERDON NJ-KENT MD-KENT DE-MERCER NJ-MIDDLESEX NJ-MONTGOMERY PA-
NEW CASTLE DE-NORTHWESTERN BURLINGTON NJ-PHILADELPHIA PA-
QUEEN ANNES MD-SALEM NJ-SOMERSET NJ-TALBOT MD-WESTERN MONMOUTH NJ-
1025 PM EDT TUE JUL 27 2004

...ADDITIONAL HEAVY THUNDERSTORMS WILL MOVE OVER PARTS OF THE AREA
THROUGH THE OVERNIGHT PERIOD...

AT 1015 PM...RADAR SHOWED A HEAVY THUNDERSTORM MOVING NORTHEAST INTO
MERCER COUNTY NEW JERSEY FROM LOWER BUCKS COUNTY PENNSYLVANIA. AREA
RESIDENTS SHOULD WATCH THIS STORM FOR HEAVY RAINS AND COPIOUS
LIGHTNING.

ELSEWHERE...HEAVY THUNDERSTORMS OVER NORTHEASTERN MARYLAND WERE
MOVING INTO SOUTHWESTERN NEW JERSEY, NORTHERN DELAWARE, AND
SOUTHEASTERN PENNSYLVANIA. ADDITIONAL RAINFALL AMOUNTS COULD BE 1 TO
3 INCHES, WHICH WOULD BE ON TOP OF PREVIOUS HEAVY RAIN RECEIVED
EARLIER THIS AFTERNOON AND EVENING. AREA RESIDENTS IN THE LOWER
DELAWARE VALLEY SHOULD WATCH FOR NUMEROUS AREAS OF FLOODING ON ROADS
AND IN LOW SPOTS WITH THIS ANTICIPATED ADDITIONAL RAIN. THOSE LIVING
NEAR CREEKS AND STREAMS SHOULD WATCH FOR RISING WATER AND MOVE TO
HIGHER GROUND IF FLOODING OCCURS OR A FLOOD WARNING IS RECEIVED.
NEVER DRIVE THROUGH FLOOD WATERS COVERING ROADS. REMEMBER THAT WATER
COULD BE DEEPER THAN YOU THINK...ESPECIALLY AT NIGHT WHEN ITS HARDER
TO SEE.

EXPECT FREQUENT DANGEROUS LIGHTNING WITH TONIGHTS THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION OUTLET FOR FURTHER DETAILS OR
UPDATES.
Local storm report, Jul 27, 10:10 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1110 PM EDT TUE JUL 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HEAVY RAIN       AMBLER                  40.16N 75.22W
07/27/2004  1.36 INCH        MONTGOMERY         PA   TRAINED SPOTTER

            1.36 INCHES OF RAIN FELL IN 45 MINUTES. STREET FLOODING
            WAS REPORTED.

0330 PM     HEAVY RAIN       GLASSBORO               39.70N 75.11W
07/27/2004  0.00 INCH        GLOUCESTER         NJ   PUBLIC

            STREET FLOODING IN SOUTH GLASSBORO. SMALL HAIL WAS ALSO
            REPORTED IN THE WASHINGTON TOWNSHIP AND GLASSBORO AREAS.

0500 PM     TORNADO          6 S BROWN MILLS         39.89N 74.57W
07/27/2004  F1               BURLINGTON         NJ   NWS EMPLOYEE

            NATIONAL WEATHER SERVICE CONFIRMED AN F1 TORNADO IN NEW
            LISBON. WINDS ESTIMATED TO BE 110 MPH, MAKING THE TORNADO
            A STRONG F1. TREES SNAPPED, PULLED OVER AND TWISTED. ROOF
            TORN OFF A CINDERBLOCK BUILDING. LIGHT STANDARDS TWISTED
            AND TORN FROM THE GROUND. PARK BENCHES SHREDDED. DEBRIS
            WAS THROWN AT LEAST 100 FEET IN ALL DIRECTIONS. DAMAGE
            PATH WAS ESTIMATED TO BE GREATER THAN 200 YARDS. IN
            ADDITION, ONE BUILDING DAMAGED IN WOODLAND TOWNSHIP.

0502 PM     FLASH FLOOD      GLASSBORO               39.70N 75.11W
07/27/2004                   GLOUCESTER         NJ   TRAINED SPOTTER

            3.64 INCHES OF RAIN. WORST FLOODING WAS IN CLAYTON AREA.

0630 PM     HEAVY RAIN       GLOUCESTER CITY         39.89N 75.12W
07/27/2004  2.88 INCH        CAMDEN             NJ   TRAINED SPOTTER

            PONDING OF WATER ON SOME ROADS.

1100 PM     HEAVY RAIN       BIRDSBORO               40.26N 75.81W
07/27/2004  6.00 INCH        BERKS              PA   NWS EMPLOYEE

            OVER 6.00 INCHES OF RAIN SINCE TUESDAY MORNING.

&&

JJM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, New Castle

When
July 27, 10:40 PM EST to July 28, 6:47 AM EST
Where
New Castle County, North Portion
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2004Every state in 2004This day in weather historyWarnings in Delaware, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422174.